Alert archive / Missouri / River Flood Warnings in 2024

River Flood Warning 24, NWS Kansas City, MO

April 28, 2024Howard County, Missouri

NWS Kansas City, MO issued this river flood warning at Apr 28, 2024, 1:42 AM CDT for Howard County, Missouri. It took effect at Apr 28, 2024, 5:48 AM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2024, 1:42 AM CDT (06:42 UTC)
In effect from
Apr 28, 2024, 5:48 AM CDT
Expired
Apr 29, 2024, 5:12 AM CDT
In force
23 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Moniteau Creek near Fayette (FYTM7). The gauge peaked at 19.85 ft at Apr 28, 2024, 3:00 PM CDT.

actionminormoderate10152004/2804/2904/30
Action stage
11 ft
Minor stage
16 ft
Moderate stage
21 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06909500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Apr 28, 12:33 AM CDT, 1 hour 9 minutes earlier. Its key messages:

  • Thunderstorms with heavy rain will affect the area overnight. Flooding/flash flooding will be the main hazards.
  • Heaviest rainfall looks to be south of I-70
  • Additional thunderstorms are possible this afternoon. Coverage looks more scattered in nature. Threat of severe weather also looks lower.
Area forecast discussion, Apr 28, 12:33 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1233 AM CDT Sun Apr 28 2024

.KEY MESSAGES...

- Thunderstorms with heavy rain will affect the area overnight.
  Flooding/flash flooding will be the main hazards.

- Heaviest rainfall looks to be south of I-70

- Additional thunderstorms are possible this afternoon. Coverage
  looks more scattered in nature. Threat of severe weather also
  looks lower.

&&

.MESOSCALE...
Issued at 1224 AM CDT Sun Apr 28 2024

A strong low-level jet has developed and has led to a northward
shift of the strongest thunderstorms. This should shift the axis
of the heaviest rainfall across the southern sections of the
forecast area, generally south of the I-70 corridor. The threat
of severe weather looks low through the remainder of the night
as we've expended much of the potential instability. But the
low-level jet is transporting abundant moisture northward so
it's possible we'll see another 1-3 inches of rainfall in the
heaviest axis in the southern forecast area. As a result,
flooding and flash flooding will be the main concerns going
through the overnight hours and into the morning hours.

&&

.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024

Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.

Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.

Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.

Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1215 AM CDT Sun Apr 28 2024

Showers and storms will continue to impact the terminals across
eastern KS and western MO through the overnight hours. Radar
shows coverage has increased over eastern KS and will move
eastward over the next several hours. Showers and storms should
start to decrease in coverage after sunrise as the focus of low-
level jet shifts eastward. But additional scattered showers and
storms may develop tomorrow afternoon as the main front starts
to push through the area. It's looking like storms should move
east of the terminals after 00Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this afternoon for MOZ006>008-015>017-
     020>025-028>033-037>040-043>046-053-054.
KS...Flood Watch through this afternoon for KSZ025-057-060-102>105.

&&

MESOSCALE...CDB
DISCUSSION...
AVIATION...CDB
Hazardous weather outlook, Apr 27, 4:36 AM CDT, 21 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
436 AM CDT Sat Apr 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
436 AM CDT Sat Apr 27 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possible this evening into tonight. All
 modes of severe weather will be possible including large hail,
 damaging winds, and a few tornadoes.

 An additional 1 to 3 inches of rain will be possible which may lead
 to flash and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple rounds of strong to severe thunderstorms will continue
 Sunday. Large hail, damaging winds gusts, and a few tornadoes will
 all be possible. Heavy rain and flash flooding will also be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 27, 11:56 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1156 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     Flash Flood      2 S Gibbs               40.07N 92.41W
04/27/2024                   Adair              MO   Dept of Highways

            State Route E closed due to flooding along
            Bear Creek.

&&

SAW
Local storm report, Apr 28, 12:05 AM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1205 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     Tstm Wnd Dmg     3 N Ballard             38.40N 94.14W
04/27/2024                   Bates              MO   Utility Company

            Several reports of power outages east of
            Adrian. Time estimated from radar.

&&

CMS
Local storm report, Apr 28, 12:08 AM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1208 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tstm Wnd Dmg     3 SSE Belton            38.77N 94.51W
04/27/2024                   Cass               MO   Utility Company

            Downed power lines and power outages near
            195th Street. Time estimated from radar.

&&

CMS
Local storm report, Apr 28, 12:13 AM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1213 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     Tstm Wnd Dmg     Bunceton                38.79N 92.80W
04/27/2024                   Cooper             MO   Utility Company

            Scattered reports of power outages
            throughout Cooper County. Time estimated
            from radar.

&&

CMS
Local storm report, Apr 28, 12:22 AM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1222 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Tstm Wnd Dmg     5 WSW Sedalia           38.68N 93.31W
04/27/2024                   Pettis             MO   Utility Company

            Downed power lines and power outages near
            Quisenberry Road. Time estimated from radar.

&&

CMS
Local storm report, Apr 28, 12:39 AM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1239 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Hail             2 S Maryville           40.32N 94.87W
04/27/2024  E1.25 Inch       Nodaway            MO   Public

            Social media report of half dollar size near
            Maryville. Time estimated from radar.

&&

CMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:06 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Lafayette39 min
Apr 27, 7:30 PM CDTFlash Flood WarningEAXAdair, Carroll, Chariton, Linn, Livingston, Macon and 1 more6 hr
Apr 27, 7:39 PM CDTSevere Thunderstorm WarningEAXBates51 min
Apr 27, 7:48 PM CDTFlash Flood WarningEAXBates6 hr
Apr 27, 7:56 PM CDTAreal Flood AdvisoryEAXCass3 hr
Apr 27, 8:02 PM CDTSevere Thunderstorm WarningEAXBates, Cass43 min
Apr 27, 8:15 PM CDTTornado WarningEAXBates, Cass45 min
Apr 27, 8:31 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson44 min
Apr 27, 8:35 PM CDTTornado WarningEAXCass, Henry, Johnson40 min
Apr 27, 9:07 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis38 min
Apr 27, 9:11 PM CDTTornado WarningEAXHenry, Johnson, Pettis34 min
Apr 27, 9:21 PM CDTRiver Flood WarningEAXJohnson, Pettis58 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXRay49 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCarroll3 days
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCooper46 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCooper63 hr
Apr 27, 9:40 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston12 days
Apr 27, 9:40 PM CDTRiver Flood WarningEAXChariton, Macon55 hr
Apr 27, 9:41 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis64 min
Apr 27, 9:46 PM CDTRiver Flood WarningEAXBates6 days
Apr 27, 9:49 PM CDTTornado WarningEAXJohnson, Pettis26 min
Apr 27, 9:50 PM CDTRiver Flood WarningEAXBuchanan47 hr
Apr 27, 10:10 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline80 min
Apr 27, 10:51 PM CDTTornado WarningEAXCooper39 min
Apr 27, 11:04 PM CDTSpecial Weather StatementEAXBates26 min
Apr 28, 12:34 AM CDTFlash Flood WarningEAXBates, Henry8 hr
Apr 28, 1:19 AM CDTAreal Flood WarningEAXAdair, Carroll, Chariton, Linn, Livingston, Macon17 hr
Apr 28, 2:09 AM CDTFlash Flood WarningEAXBates, Cass, Henry, Johnson, Pettis7 hr
Apr 28, 3:42 AM CDTRiver Flood WarningEAXBates, Cass, Henry60 hr
Apr 28, 6:51 AM CDTRiver Flood WarningEAXClay, Platte7 hr
Apr 28, 6:53 AM CDTRiver Flood WarningEAXJackson7 hr
Apr 28, 7:21 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler16 hr
Apr 28, 8:52 AM CDTAreal Flood WarningEAXBates, Cass, Henry, Johnson, Pettis9 hr
Apr 28, 8:54 AM CDTAreal Flood WarningEAXBates, Henry9 hr
Apr 28, 11:07 AM CDTRiver Flood WarningEAXCarroll, Chariton12 days
Apr 28, 12:03 PM CDTRiver Flood WarningEAXPlatte45 hr
Apr 28, 12:23 PM CDTRiver Flood WarningEAXClay, Ray26 hr
Apr 28, 5:03 PM CDTRiver Flood WarningEAXLinn, Livingston41 hr
Apr 28, 5:08 PM CDTRiver Flood WarningEAXCooper, Howard4 days
Apr 28, 5:40 PM CDTAreal Flood WarningEAXBates, Henry6 hr
Apr 28, 6:50 PM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days
Apr 27, 7:29 PM CDTTornado WarningEAXLinn31 min
Apr 27, 9:46 PM CDTRiver Flood WarningEAXLinn5 days
Apr 27, 11:40 PM CDTSpecial Weather StatementEAXLinn35 min
Apr 28, 5:24 AM CDTRiver Flood WarningEAXMiami69 hr

Nearby

River Flood Warnings in Missouri, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.